Kansas, 2015

Hail and Damaging Wind in Kansas, August 22 to 23, 2015

August 22 to 23, 2015 · NWS TOP · 7 events in 5 counties and zones

On the evening of the 22nd a cold front was sliding south through the area. The environment was supportive for supercells with high instability and deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the evening of the 22nd a cold front was sliding south through the area. The environment was supportive for supercells with high instability and deep layer shear. The storms to move into the area was a long lived supercell that formed in NE. Later that evening as the front reached I-70 a line of weaker storms formed and were briefly severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 22, 5:36 PM CST, 58 minutes earlier.

Area forecast discussion, Aug 22, 5:36 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT SAT AUG 22 2015

...UPDATE TO AVIATION FORECAST DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 244 PM CDT SAT AUG 22 2015

THIS AFTERNOON AN INTENSE UPPER LEVEL TROUGH WAS MOVING EASTWARD
ACROSS THE NORTHERN AND CENTRAL HIGH PLAINS. A LOW AMPLITUDE TROUGH
EMBEDDED WITHIN THE SOUTHERN STREAM JET WAS MOVING EAST ACROSS
EASTERN OK INTO WESTERN AR.

THE 19Z SURFACE MAP SHOWED A COLD FRONT EXTENDING FROM EASTERN
ND...SOUTHWARD INTO NORTHEAST NE...THEN SOUTHWEST INTO NORTHWEST KS
AND NORTHEAST CO.

AS THE H5 MOVES EAST ACROSS THE NORTHERN AND CENTRAL PLAINS THE
SURFACE COLD FRONT IN CENTRAL NE WILL MOVE SOUTHEAST INTO SOUTHEAST
NE AND NORTH CENTRAL KS BY 00Z SUN. SURFACE CONVERGENCE AHEAD OF THE
SURFACE FRONT AND ASCENT AHEAD OF THE H5 TROUGH WILL BREAK THE
CAPPING INVERSION AHEAD OF THE SURFACE FRONT. THE ENVIRONMENT WILL
POSSES 2500 TO 3500 J/KG OF MLCAPE AND THE SFC TO 6 KM EFFECTIVE
SHEAR WILL BE 30 TO 40 KTS WHICH WOULD BE FAVORABLE FOR SUPERCELL
THUNDERSTORMS. THROUGH THE EARLY EVENING HOURS THE 0 TO 1 KM SRH
WILL INCREASE TO 150 TO 240 J/KG ACROSS NORTHEAST AND EAST CENTRAL
KS. IF THE INITIAL STORMS THAT DEVELOP ALONG THE FRONT IN EASTERN
NE AND NORTH CENTRAL KS REMAIN AS DISCRETE SUPERCELLS EARLY IN THE
EVENING HOURS...THEN THERE WILL BE A CHANCE FOR ISOLATED TORNADOES.
HOWEVER, STORMS SHOULD RAPIDLY CONGEAL INTO A LINE OR LINE SEGMENTS
AHEAD OF THE FRONT. THE PRIMARY HAZARD WITH ANY LINE OF STORMS OR
LINE SEGMENTS WILL BE DAMAGING OUTFLOW WINDS...THOUGH A FEW MESO
VORTICES TORNADOES MAY BE POSSIBLE WITH ANY LINE OF SEVERE
THUNDERSTORMS GIVEN THE STRONGER LOW-LEVEL SHEAR PROGGED TO DEVELOP.
IF ANY UPDRAFTS IN THE LINE CAN TAKE ON SUPERCELL STRUCTURES...THEN
LARGE HAIL MAY ALSO BE POSSIBLE. PWATS WILL RANGE FROM 2.0 TO 2.3
INCHES ACROSS THE CWA...THUS BRIEF HEAVY RAINFALL WILL BE POSSIBLE.
THE LINE OF STORMS WILL PROBABLY MOVE AT A FAST SPEED...30 TO 40
KTS...THEREFORE THE SPEED OF MOVEMENT OF THE LINE OF STORMS THE CWA
SHOULD NOT SEE WIDESPREAD FLASH FLOODING BUT WITH AN INCH TO 1.5
INCHES OF QPF IN A 2 TO 3 HOUR PERIOD COULD LEAD TO SOME LOCALIZE
FLOODING.

ONCE THE 5H TROUGH AND FRONT PASSES EAST OF THE CWA THERE COULD BE
SCATTERED ELEVATED STORMS DUE TO ISENTROPIC LIFT NORTH OF THE
FRONT. THE ELEVATED SHOWERS AND THUNDERSTORMS SHOULD END BEFORE
SUNRISE. MORNING LOWS WILL DROP INTO THE LOWER 60S ACROSS EAST
CENTRAL KS WITH MID 50S ACROSS THE NORTHWEST COUNTIES.

SUNDAY...LOOKS TO BE A PLEASANT DAY. NORTHWEST WINDS WILL BE 10 TO
20 MPH WITH HIGHER GUSTS. SKIES WILL BECOME MOSTLY SUNNY. HIGHS WILL
ONLY REACH THE MID TO UPPER 70S.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 244 PM CDT SAT AUG 22 2015

SUNDAY NIGHT THROUGH TUESDAY...WEAK HIGH PRESSURE WILL MOVE
ACROSS EASTERN KS SUNDAY NIGHT AND MONDAY WITH MOSTLY CLEAR
SKIES...MILD TEMPERATURES AND LOW HUMIDITIES. AS THE HIGH SLOWLY
MOVES OFF TO THE SOUTHEAST MONDAY NIGHT AND TUESDAY...WARM
ADVECTION ALOFT MAY RESULT IN SOME MID- LEVEL CLOUDS OVER PORTIONS
OF CENTRAL KS.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...GFS AND ECMWF SIMILAR IN
UPPER PATTERN INTO WEDNESDAY NIGHT WITH UPPER RIDGE TO THE WEST
AND NORTHWEST FLOW ALOFT OVER THE EASTERN PLAINS. GFS HOWEVER
DEVELOPS WARM ADVECTION PRECIP TUESDAY NIGHT AND WEDNESDAY NIGHT
OVER EASTERN KS WHILE ECMWF REMAINS DRY. HAVE KEPT IT DRY THROUGH
WEDNESDAY...THEN WENT WITH SOMETHING OF A COMPROMISE FOR WEDNESDAY
NIGHT WITH LOW POPS IN CENTRAL KS AS THE ECMWF HAS INDICATIONS OF
SHORTWAVE TROUGH ENTERING THE CENTRAL PLAINS LATE IN THE PERIOD.

THURSDAY AND THURSDAY NIGHT...BOTH MEDIUM RANGE MODELS THEN KEEP
THE BEST CHANCES OF PRECIP FOR THURSDAY AND THURSDAY NIGHT OVER
CENTRAL KS AND HAVE KEPT HIGHEST POPS OVER WESTERN HALF OF OUR
FORECAST AREA DURING THAT PERIOD.

FRIDAY THROUGH SATURDAY...GFS AND ECMWF BOTH WEAKEN THE FLOW OVER
THE EASTERN PLAINS FOR FRIDAY AND FRIDAY NIGHT WITH A SLOW MOVING
SHORTWAVE TROUGH OR TWO AFFECTING THE AREA. BEST CHANCES FOR
WIDESPREAD THUNDERSTORM ACTIVITY APPEARS TO BE DURING THIS TIME
FRAME. BY SATURDAY...CONSIDERABLE DIFFERENCES EXIST BETWEEN THE
MODELS AND UNCERTAINTY BECOMES LARGER AS TO WEATHER CHANCES.

TEMPERATURES FROM SUNDAY NIGHT THROUGH SATURDAY WILL LIKELY
FEATURE HIGHS IN THE 80S...WHILE LOWS WARM FROM THE LOW TO MID 50S
SUNDAY NIGHT...TO THE LOW TO MID 60S BY THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 629 PM CDT SAT AUG 22 2015

INCOMING FRONTAL BOUNDARY AND ASSOCIATED CONVECTION/WINDS AT TAF
SITES REMAIN THE PRIMARY CONCERN. KEPT PREVAILING STORMS FOR
SEVERAL HOURS OVERNIGHT AND WILL ADJUST AS NECESSARY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GARGAN
LONG TERM...GDP
AVIATION...67
Hazardous weather outlook, Aug 22, 2:20 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
320 PM CDT SAT AUG 22 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-232030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
320 PM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS
AFTER 5 PM AND MOVE SOUTHEAST ACROSS MUCH OF THE OUTLOOK AREA
THROUGH THE EVENING. THE THUNDERSTORM ACTIVITY SHOULD BE
DIMINISHING BETWEEN MIDNIGHT AND 3 AM SUNDAY MORNING. THERE IS A
GOOD CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE. INITIALLY
THERE IS A RISK FOR TORNADOES DURING THE EVENING AS STORMS
DEVELOP. ADDITIONALLY THERE COULD BE LARGE HAIL OF 2 INCHES IN
DIAMETER OR GREATER AND DAMAGING WINDS OVER 60 MPH. THE
THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
August 22, 6:34 PM CST to 6:36 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -96.880

Hail, Marshall

When
August 22, 7:04 PM CST to 7:06 PM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.840, -96.650

Hail, Washington

When
August 22, 7:38 PM CST to 7:40 PM CST
Where
Washington County, 6.39 mi E of Kimeo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.600, -96.880

Hail, Riley

When
August 22, 8:19 PM CST to 8:20 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Hail, Dickinson

When
August 22, 9:01 PM CST to 9:02 PM CST
Where
Dickinson County, 2.62 mi NW of Sutphen
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.080, -97.080

Thunderstorm Wind, Dickinson

When
August 22, 9:15 PM CST to 9:18 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.920, -97.210

Report of 16 power poles snapped stretching 2 miles east of the east side of Abilene.

Hail, Geary

When
August 23, 12:48 AM CST to 12:49 AM CST
Where
Geary County, Junction City
Measured
0.88 in hail
Reported by
Public
Coordinates
39.030, -96.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592689, 592690, 592691, 592692, 592693, 592694, 592695.